Research Article

Cough associated with captopril and enalapril.

Br Med J (Clin Res Ed) 1987; 294 doi: https://doi.org/10.1136/bmj.294.6586.1521 (Published 13 June 1987) Cite this as: Br Med J (Clin Res Ed) 1987;294:1521
  1. D M Coulter,
  2. I R Edwards

    Abstract

    Thirty three reports of cough associated with captopril and 26 associated with enalapril received by the New Zealand intensive medicines monitoring programme were reviewed. The programme is a specialised part of the New Zealand postmarketing surveillance system. Review of these reports showed that the cough was an adverse reaction to the drugs, occurred even with low dose treatment, and was severe enough to warrant withdrawal of the drugs in most of the cases reported. A significant sex difference was shown, with women predominating. The reaction seemed to be a greater problem with enalapril, and in seven patients it occurred with both captopril and enalapril. Withdrawal of treatment resulted in rapid recovery, and no long term effects were shown. The pathogenesis of the reaction is unknown, but possible mediators include bradykinin and prostaglandins.